New Mexico, 2008

High Wind in New Mexico, January 9, 2008

January 9, 2008 · NWS ABQ · 1 event in 1 county or zone

A weak upper level disturbance crossed New Mexico on January 9th, creating a few strong sustained winds and wind gusts over east central and northeast portions of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance crossed New Mexico on January 9th, creating a few strong sustained winds and wind gusts over east central and northeast portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 9, 2:55 AM MST, 9 hours 58 minutes earlier.

Area forecast discussion, Jan 9, 2:55 AM MST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 AM MST WED JAN 9 2008

.DISCUSSION...
ANOTHER ROUND OF WIND WITH A LITTLE MORE SNOW FOR PARTS OF NRN NEW
MEXICO TODAY.

SHORT WAVE TROUGH WITH 100 KNOT JET MAXES ON EITHER SIDE OF IT WILL
WILL TRANSLATE EAST ACROSS CO AND NRN NM TODAY.  BIG STORY FROM THIS
SYSTEM WILL BE WINDS WHICH WILL INCREASE OVER THE RIDGE TOPS AND
ALONG THE EAST SLOPE OF THE CENTRAL MOUNTAIN CHAIN THIS MORNING.
STRONG SUBSIDENCE TO THE LEE OF THE MOUNTAINS WILL RESULT IN
ADVISORY CRITERIA OVER NE AND CENTRAL HIGHLANDS AND ALONG I 40
CORRIDOR IN ERN NM.  WILL RUN ADVISORY INTO MID EVENING BUT TIGHT
GRADIENT AND TRAILING JET MAX ON BACK SIDE OF SYSTEM COULD CAUSE
ADVISORY TO BE EXTENDED PAST MIDNIGHT ALONG EAST SLOPES.  HOWEVER IF
ANY POWDERY SNOW FALLS THERE...A WINTER WEATHER ADVISORY FOR
DRIFTING AND/OR BLOWING SNOW MAY BE DEEMED MORE APPROPRIATE.

WHILE THIS SYSTEM IS SOMEWHAT MOISTURE STARVED...TEMPERATURE PROFILE
SUGGESTS A FEW INCHES OF POWDERY SNOW COULD FALL ACROSS THE NRN
MOUNTAINS.  DO NOT THINK AMOUNTS WILL WARRANT A SNOW ADVISORY BUT
AGAIN EFFECTS OF WIND ON SNOW ON GROUND AND NEW SNOWFALL SHOULD BE
MONITORED.

TEMPERATURES GENERALLY ON THE COLD SIDE OF GUIDANCE AS AFFECTED BY
SNOW COVER OVER NW THIRD OF STATE AND IN IMMEDIATELY DOWNSTREAM
FETCH AREAS FOR NEXT COUPLE OF DAYS.  OF COURSE CLOUD COVER TODAY
WILL ALSO IMPACT TEMPS.

NORTHWEST FLOW WILL PERSIST ACROSS THE AREA THROUGH THE WEEKEND.
RIPPLES IN THE FLOW MAY CAUSE DAY TO DAY FLUCTUATIONS IN TEMPS BUT
HARD TO PUT MORE THAN A SLIGHT CHANCE POP ON ANY ONE TIME PERIOD.
LATEST MODEL RUNS SHOW MOST SIGNIFICANT BUCKLING IN THE FLOW IN THE
SUNDAY/MONDAY TIME FRAME WHICH COULD PUSH A COLD FRONT ACROSS MUCH
OF THE AREA AS WELL...KD

&&

.AVIATION...
A FEW PATCHES OF MIST AND FOG WILL BE POSSIBLE THROUGH THE EARLY TO
MID MORNING HOURS...PARTICULARLY ACROSS THE NORTHWEST AND WEST
CENTRAL VALLEYS INCLUDING TAF SITES KFMN AND KGUP. VISIBILITIES ARE
EXPECTED TO REMAIN AT OR ABOVE MVFR CONDITIONS AS CLOUDS THICKEN AND
ISOLATED SNOW SHOWERS BEGIN IN THE NORTHWEST PORTION OF THE STATE
AFTER 12Z. SHOWERS WILL SPREAD ALONG THE NORTHERN BORDER OF THE
STATE...AND AGAIN MVFR TO VFR CONDITIONS WILL BE THE RULE WITH
DECREASING SHOWER COVERAGE EXPECTED AFTER 21Z. WINDS WILL PICKUP
ALONG THE CENTRAL MOUNTAINS AND SPREAD EASTWARD INTO THE PLAINS BY
AFTERNOON WITH GUSTS BETWEEN 35 AND 40KT. 52

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  34  14  37  18 /  40   5   0   0
GALLUP..........................  36   7  39  10 /  10   0   0   0
GRANTS..........................  41  13  40  12 /   5   0   0   0
GLENWOOD........................  55  24  56  25 /   0   0   0   0
CHAMA...........................  29   3  32   2 /  50  30   5   5
LOS ALAMOS......................  38  15  39  13 /  20  10   0   0
RED RIVER.......................  26   7  29   1 /  30  10   0   0
TAOS............................  35   6  34   7 /  20  10   0   0
SANTA FE........................  39  16  38  15 /  10   5   0   0
SANTA FE AIRPORT................  41  19  41  18 /   5   5   0   0
ESPANOLA........................  43  12  43  13 /  10  10   0   0
ALBUQUERQUE HEIGHTS.............  48  26  46  26 /   0   0   0   0
ALBUQUERQUE VALLEY..............  49  19  47  19 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  45  23  44  22 /   0   5   0   0
ALBUQUERQUE WEST MESA...........  46  22  45  23 /   0   0   0   0
SOCORRO.........................  53  23  51  22 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  41  17  42  15 /   5   5   0   0
MORIARTY/ESTANCIA...............  48  17  46  15 /   0   0   0   0
CARRIZOZO.......................  51  22  50  25 /   0   0   0   0
RUIDOSO.........................  48  25  47  24 /   0   0   0   0
RATON...........................  46  14  42  14 /   0  10   0   0
LAS VEGAS.......................  46  18  43  19 /   0   0   0   0
ROY.............................  49  22  44  21 /   0   0   0   0
CLAYTON.........................  54  23  43  22 /   0  10   0   0
SANTA ROSA......................  57  27  53  24 /   0   0   0   0
TUCUMCARI.......................  59  28  52  24 /   0   0   0   0
FORT SUMNER.....................  60  27  54  24 /   0   0   0   0
CLOVIS..........................  60  28  53  25 /   0   0   0   0
PORTALES........................  61  27  54  23 /   0   0   0   0
ROSWELL.........................  63  29  59  27 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ004>006-010>013.

&&

19/52
Hazardous weather outlook, Jan 9, 5:55 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MST WED JAN 9 2008

NMZ001>021-026-101300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 8 PM OVER THE SANGRE DE
CRISTO...SANDIA AND MANZANO MOUNTAINS...THE NORTHEAST AND CENTRAL
HIGHLANDS AND PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS
WHERE SUSTAINED WINDS OVER 30 MPH AND GUSTS TO 50 MPH ARE EXPECTED.
THESE STRONG WINDS COULD CAUSE DRIFTING OF SNOW THROUGH PASSES
ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
January 9, 12:53 PM MST to 1:53 PM MST
Where
Northeast Highlands forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65408.